Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 12, 2002, 4:02 PM EDT for Marion County, West Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 4:02 PM EDT (20:02 UTC)
- Expired
- May 12, 2002, 5:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Marion County, WV
The radar
The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:37 PM EDT | Thunderstorm Wind | Grant Town, WV | Thunderstorm winds downed a few trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 122002 SVRPBZ WVC049-122100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 402 PM EDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN WEST VIRGINIA * UNTIL 500 PM EDT * AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF MANNINGTON...MOVING EAST AT 45 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BARRACKVILLE...GRANT TOWN AND RIVESVILLE... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:55 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 12, 2:55 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT SUN MAY 12 2002 IN THE MIDST OF FLOODING AND SEVERE ATTM. NEARLY STATIONARY BOUNDARY WILL BEGIN TO MOVE SLOWLY SOUTHWARD AS INITIAL LOW MOVES ACROSS. AVN THEN SHOWING CLOSED SFC LOW COMING UP LATER TONIGHT AND MON. MESOETA A LITTLE FARTHER SOUTH AND DOES NOT SPILL AS MUCH PRECIP AHEAD OF OR BEHIND LOW. WITH PRECIPBLE WATER SO HIGH AND FLASH FLOOD GUIDANCE SO SO LOW...FEEL PRUDENT TO EXTEND FLOOD WATCH INTO MON AFTN. EVEN IF MESOETA IS RIGHT WILL BE A LOBE OF RAINFALL EXTENDING NORTHWARD INTO NORTHERN TIER OF COUNTIES. PRCIP SHOULD DIMINISH TO SCTTRD MON NIGHT. WITH COLD 50H TEMPS EXPECT COULD BE SOME SCTD TRW EVEN ON TUESDAY. MID WEEK DRY. COULD BE SOME MORE PRCIP THURSDAY INTO FRI WITH OVERNNNG. TEMPS SIMILAR TO MOS. PIT 57 61 43 56 / 100 100 50 50 HLG 57 61 43 56 / 100 100 50 50 MGW 60 65 45 57 / 100 100 50 50 ZZV 57 61 43 56 / 100 100 40 50 PHD 54 59 42 54 / 100 100 40 50 FKL 51 57 38 51 / 100 100 50 50 DUJ 51 55 39 51 / 100 100 50 50 LBE 57 61 43 56 / 100 100 50 50 BTP 51 55 40 51 / 100 100 50 50 IDI 52 55 39 53 / 100 100 50 50 ODM 55 61 41 54 / 100 100 50 50 .PBZ... MD...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONE MDZ001. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES PAZ020>021... PAZ023...PAZ029>032. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ022. WV...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023.
In the hours before
Special weather statement, May 12, 10:41 AM EDT, 5 hours 21 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1041 AM EDT SUN MAY 12 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE. IF SEVERE WEATHER BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 11:49 AM EDT, 4 hours 13 minutes before
OHZ039-048-057-058-068-121645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1149 AM EDT SUN MAY 12 2002 A LINE OF STRONG THUNDERSTORMS WAS PUSHING EAST ACROSS CENTRAL OHIO. THEY WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 1245 AM AND 115 PM. BE ALERT FOR STRONG GUSTY WINDS...BRIEF HEAVY DOWNPOURS AND POSSIBLY...SOME HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM. IF THESE STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 3:27 PM EDT, 35 minutes before
MDZ001-PAZ029-031-032-WVZ004-012-021>023-041-130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 327 PM EDT SUN MAY 12 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE IN WEST VIRGINIA... MARION MONONGALIA PRESTON TUCKER WETZEL IN MARYLAND... GARRETT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. IF SEVERE WEATHER BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 3:44 PM EDT, 18 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-121945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 344 PM EDT SUN MAY 12 2002 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:53 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 52 min |
| May 12, 3:39 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 81 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.